Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 215, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 2:31 PM CDT for LaPorte County, Saint Joseph County, Starke County, Indiana. It was in force for 64 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 2:31 PM CDT (19:31 UTC)
- Expired
- Aug 24, 1998, 3:35 PM CDT
- In force
- 64 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties LaPorte County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 2:46 PM CDT | Thunderstorm Wind | La Porte, IN | TREES BLOWN DOWN ON ONE HOUSE AND SEVERAL CARS. |
| Aug 24, 2:50 PM CDT | Thunderstorm Wind | Michigan City, IN | TREE FELL ON CAR ON HIGHWAY 35. |
| Aug 24, 3:03 PM CDT | Thunderstorm Wind 52 | La Porte, IN | |
| Aug 24, 3:05 PM CDT | Thunderstorm Wind | La Porte, IN | LARGE TREES BLOWN DOWN WITH SEVERAL ROADS BLOCKED. |
| Aug 24, 3:10 PM CDT | Thunderstorm Wind 70 | South Bend, IN | MANY TREES BLOWN DOWN. |
| Aug 24, 3:15 PM CDT | Hail 0.75 | South Bend, IN | |
| Aug 24, 3:31 PM CDT | Thunderstorm Wind | South Bend, IN | SEVERAL POWER POLES SNAPPED OFF BY HIGH WINDS. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:20 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 24, 1:20 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 120 PM EST MON AUG 24 1998 FORECAST CONCERN OVERNIGHT IS SEVERE WEATHER/HEAVY PRECIP THREAT.. KLOT RADAR INDICATING RATHER STRONG THUNDERSTORM COMPLEX ACROSS NCNTRL ILLINOIS WORKING QUICKLY EASTWARD. COMPLEX SHOULD AFFECT NORTHERN HALF OF OUR FORECAST AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. EVEN THOUGH CLOUD COVER HAS KEPT TEMPS AT BAY... LATEST ADAS SHOWING CAPE VALUES OVER 3000 J/KG FOR THE ENTIRE FORECAST AREA. VWP INDICATING FAVORABLE WINDS FOR DAMAGING WINDS.. AND EXPECT COMPLEX TO MAINTAIN ITS INTENSITY. ETA/NGM BOTH SUGGESTING AT MCS DEVELOPMENT LATER TONIGHT OVER EASTERN IOWA.. WITH THICKNESS FIELDS INDICATING MOVEMENT TOWARD NORTHERN INDIANA. MID LEVEL WINDS REMAIN QUITE FAVORABLE FOR STRONG WIND GUSTS THROUGH THE NIGHT...AND WOULD REALLY LIKE TO SEE MENTION OF SEVERE ALL NIGHT IN THE ZONES. THICKNESS DIFFLUENCE ACROSS THE AREA COMBINED WITH PWAT VALUES OVER 1.6 INCHES AND A STRONG THETA-E RIDGE ACROSS THE AREA LEAD ME TO RECOMMEND MENTION OF HEAVY RAINFALL IN THE FORECAST AS WELL. CHANCE POPS PROBABLY IN ORDER FOR WESTERN HALF OF FA TOMORROW.. SURFACE FRONT APPROACHING AROUND MIDDAY SHOULD FINALLY BRING AN END TO PRECIP THREAT. SLIGHTLY HIGHER POPS IN ORDER FOR EASTERN HALF OF AREA AS MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY FOR THUNDERSTORMS. LATER PERIODS OF FORECAST APPEAR QUIET. FWC/FAN TEMPS DIFFER A BIT&...ESPECIALLY IN LATER PERIODS. BEST GUESS AT THIS POINT IS A COMPROMISE BETWEEN THE TWO. SBN 070/080 060/082 059 09830 FWA 071/086 062/084 060 09740 AOH 071 087 063/085 061 09741 .IWX...NONE. MARGRAF!
In the hours before
Special weather statement, Aug 24, 9:50 AM CDT, 4 hours 41 minutes before
OHZ001-002-004-005-015-016-024-025-241515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1050 AM EDT MON AUG 24 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST OHIO... THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR WILLIAMS... FULTON... DEFIANCE... HENRY... PAULDING... PUTNAM... VAN WERT AND ALLEN COUNTIES IN NORTHWEST OHIO. SEVERE WEATHER IS CURRENTLY NOT A THREAT TO THE AREA. HOWEVER.. THUNDERSTORMS COULD REDEVELOP LATER THIS AFTERNOON...AND SOME OF THOSE MAY BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERCIAL TV AND RADIO STATIONS FOR LATER UPDATES ON THIS AFTERNOONS WEATHER. JM
Special weather statement, Aug 24, 9:50 AM CDT, 4 hours 41 minutes before
OHZ001-002-004-005-015-016-024-025-241515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1050 AM EDT MON AUG 24 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST OHIO... THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR WILLIAMS... FULTON... DEFIANCE... HENRY... PAULDING... PUTNAM... VAN WERT AND ALLEN COUNTIES IN NORTHWEST OHIO. SEVERE WEATHER IS CURRENTLY NOT A THREAT TO THE AREA. HOWEVER.. THUNDERSTORMS COULD REDEVELOP LATER THIS AFTERNOON...AND SOME OF THOSE MAY BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERCIAL TV AND RADIO STATIONS FOR LATER UPDATES ON THIS AFTERNOONS WEATHER. JM
Special weather statement, Aug 24, 11:00 AM CDT, 3 hours 31 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1100 AM EST MON AUG 24 1998 ...SEVERE WEATHER OUTLOOK FOR MOST OF NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHWEST LOWER MICHIGAN... THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS THE AREA. A COMPLEX OF THUNDERSTORMS ACROSS IOWA LATE THIS MORNING WILL MOVE RAPIDLY EASTWARD THIS AFTERNOON. THE WARM HUMID AIR OVER THE AREA WILL HELP TO MAINTAIN THE STRENGTH OF THESE STORMS AS THEY MOVE INTO NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN THIS AFTERNOON... AND SPREAD ACROSS THE REST OF THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. A MID LEVEL WEATHER DISTURBANCE MOVING OUT OF THE ROCKIES THIS MORNING WILL APPROACH THE AREA LATER TONIGHT. THIS SYSTEM COMBINED WITH A SURFACE COOL FRONT WILL RESULT IN A THREAT OF THUNDERSTORMS THROUGH THE REST OF THE NIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE... WITH DAMAGING WINDS BEING THE MAIN THREAT. SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT ACROSS THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO BROADCASTS FOR LATER UPDATES ON THIS AFTERNOONS WEATHER. MARGRAF
Special weather statement, Aug 24, 11:00 AM CDT, 3 hours 31 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1100 AM EST MON AUG 24 1998 ...SEVERE WEATHER OUTLOOK FOR MOST OF NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHWEST LOWER MICHIGAN... THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS THE AREA. A COMPLEX OF THUNDERSTORMS ACROSS IOWA LATE THIS MORNING WILL MOVE RAPIDLY EASTWARD THIS AFTERNOON. THE WARM HUMID AIR OVER THE AREA WILL HELP TO MAINTAIN THE STRENGTH OF THESE STORMS AS THEY MOVE INTO NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN THIS AFTERNOON... AND SPREAD ACROSS THE REST OF THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. A MID LEVEL WEATHER DISTURBANCE MOVING OUT OF THE ROCKIES THIS MORNING WILL APPROACH THE AREA LATER TONIGHT. THIS SYSTEM COMBINED WITH A SURFACE COOL FRONT WILL RESULT IN A THREAT OF THUNDERSTORMS THROUGH THE REST OF THE NIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE... WITH DAMAGING WINDS BEING THE MAIN THREAT. SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT ACROSS THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO BROADCASTS FOR LATER UPDATES ON THIS AFTERNOONS WEATHER. MARGRAF
Special weather statement, Aug 24, 1:40 PM CDT, 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 140 PM EST MON AUG 24 1998 ...SEVERE THUNDERSTORM WATCH 794 IS IN EFFECT FOR NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN UNTIL 700 PM EST/800 PM EDT... SEVERE THUNDERSTORM WATCH NUMBER 794 INCLUDES ALL OF NORTHERN INDIANA... AND BERRIEN...CASS...ST JOSEPH... BRANCH... AND HILLSDALE COUNTIES OF SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO BROADCASTS OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER UPDATES ON THIS AFTERNOONS SEVERE WEATHER. MARGRAF
Special weather statement, Aug 24, 1:40 PM CDT, 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 140 PM EST MON AUG 24 1998 ...SEVERE THUNDERSTORM WATCH 794 IS IN EFFECT FOR NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN UNTIL 700 PM EST/800 PM EDT... SEVERE THUNDERSTORM WATCH NUMBER 794 INCLUDES ALL OF NORTHERN INDIANA... AND BERRIEN...CASS...ST JOSEPH... BRANCH... AND HILLSDALE COUNTIES OF SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO BROADCASTS OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER UPDATES ON THIS AFTERNOONS SEVERE WEATHER. MARGRAF
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:17 AM CDT | Tornado Warning | IWX | Steuben | 48 min |
| Aug 24, 5:04 AM CDT | Severe Thunderstorm Warning | IWX | Steuben | 46 min |
| Aug 24, 3:03 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall | 62 min |
| Aug 24, 3:15 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 50 min |
| Aug 24, 3:15 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski | 50 min |
| Aug 24, 3:31 PM CDT | Severe Thunderstorm Warning | IWX | LaGrange | 49 min |
| Aug 24, 3:31 PM CDT | Severe Thunderstorm Warning | IWX | Noble | 49 min |
| Aug 24, 3:47 PM CDT | Severe Thunderstorm Warning | IWX | Wabash, Whitley | 48 min |
| Aug 24, 3:47 PM CDT | Severe Thunderstorm Warning | IWX | Miami | 48 min |
| Aug 24, 3:53 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 47 min |
| Aug 24, 3:59 PM CDT | Severe Thunderstorm Warning | IWX | Allen, Huntington | 46 min |
| Aug 24, 4:49 PM CDT | Severe Thunderstorm Warning | IWX | Grant | 51 min |
| Aug 24, 4:27 AM CDT | Tornado Warning | IWX | Williams | 48 min |
| Aug 24, 4:57 AM CDT | Severe Thunderstorm Warning | IWX | Fulton | 63 min |
| Aug 24, 5:15 AM CDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 24, 5:48 AM CDT | Severe Thunderstorm Warning | IWX | Henry | 62 min |
| Aug 24, 5:55 AM CDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 24, 6:15 AM CDT | Severe Thunderstorm Warning | IWX | Fulton | 50 min |
| Aug 24, 6:45 AM CDT | Severe Thunderstorm Warning | IWX | Henry | 45 min |
| Aug 24, 6:50 AM CDT | Flash Flood Warning | IWX | Fulton, Henry, Williams | 3 hr |
| Aug 24, 7:01 AM CDT | Severe Thunderstorm Warning | IWX | Putnam | 49 min |
| Aug 24, 7:31 AM CDT | Severe Thunderstorm Warning | IWX | Henry | 34 min |
| Aug 24, 4:11 PM CDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Williams | 49 min |
| Aug 24, 4:29 PM CDT | Severe Thunderstorm Warning | IWX | Van Wert | 46 min |
| Aug 24, 4:46 PM CDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 49 min |
| Aug 24, 4:46 PM CDT | Severe Thunderstorm Warning | IWX | Fulton | 49 min |
| Aug 24, 5:09 PM CDT | Severe Thunderstorm Warning | IWX | Allen | 51 min |
| Aug 24, 2:56 AM CDT | Severe Thunderstorm Warning | IWX | Cass | 34 min |
| Aug 24, 3:13 AM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 47 min |
| Aug 24, 3:39 AM CDT | Severe Thunderstorm Warning | IWX | Branch | 51 min |
| Aug 24, 4:14 AM CDT | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
| Aug 24, 4:36 AM CDT | Severe Thunderstorm Warning | IWX | Branch | 49 min |
| Aug 24, 2:31 PM CDT | Severe Thunderstorm Warning | IWX | Berrien | 64 min |
| Aug 24, 3:03 PM CDT | Severe Thunderstorm Warning | IWX | Cass | 62 min |
| Aug 24, 3:53 PM CDT | Severe Thunderstorm Warning | IWX | Branch | 47 min |
| Aug 24, 4:11 PM CDT | Severe Thunderstorm Warning | IWX | Hillsdale | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.